Opioid dependence is more common than you may think. Opioid dependence is not predictable—it is a reaction that occurs in people who, for reasons that are not completely understood, are biologically and psychosocially vulnerable. Men and women of all ages, races, ethnic groups, and educational levels can become dependent on opioids.
According to the 2003 National Survey on Drug Use and Health:
- 4.7 million people ages 12 and older misused pain relievers in 2003¹
- In 2001, almost 2.5 million people used pain relievers nonmedically (ie, for recreational purposes) for the first time. This is a 335% increase from 1990, when 573,000 reported using pain relievers nonmedically¹
Misuse of Pain Relievers Increased Dramatically From 1970 to 2001
Taken from NSDUH chart re: number of new users of pain relievers for nonmedical purposes among people ages 12 and older.
As of 2003, roughly 3.7 million Americans ages 12 and older reported having tried heroin at least once in their lives. More than 400,000 people reported that they had used heroin within the last year.²
Over the last 2 decades, inexpensive, high-purity heroin has become more available.¾ Rather than injecting, many new users are smoking or snorting heroin, with the misperception that these routes are less addictive.³ Also, use is growing among younger adults and in many suburban communities.³
Exactly why some people, and not others, become dependent on opioids (or any addictive substance) is not totally understood. Most people who take opioids do not become opioid-dependent. However, certain factors appear to increase the likelihood of dependence, including:
- Risk-taking or novelty-seeking personality7
- Psychiatric disorders (eg, depression, bipolar disorder)7
- Stress (high stress seems to increase the desire to use drugs)8
- Properties of the drug itself (eg, how quickly it creates a “high,” how long the effects of the drug last)7
- Genetic factors that influence drug metabolism7
- Genetic factors contributing to the risk of addiction (ie, a family history of alcoholism)7
- Lastly, substance abuse, which can lead to dependence, is often highly influenced by societal norms and peer pressure.
Buprenorphine has been available as SUBOXONE in the United States since 2003. In Europe, buprenorphine was introduced during the mid-90s. Today, more than 400,000 opioid-dependent patients worldwide have been treated with buprenorphine.
All opioids can cause physical dependence. SUBOXONE belongs to a class of opioids called “partial opioid agonists.” As a partial agonist, buprenorphine appears to produce less physical dependence, limited euphoria, and less potential for abuse compared with a full agonist, eg, heroin, oxycodone, and hydrocodone. SUBOXONE has potential for abuse and produces dependence of the opioid type with a milder withdrawal syndrome than full agonists.
When patients are ready to stop taking SUBOXONE, the dose is slowly and gradually tapered. The withdrawal symptoms of SUBOXONE are milder than those seen with a full opioid agonist and can be managed with your doctor’s supervision.
Taken on its own, SUBOXONE has lower potential for fatal “overdose than a full opioid agonist because it has a limited effect on reducing breathing. Taking more SUBOXONE does not affect breathing as much as “full opioid agonists can, so it is less likely to cause death in cases of accidental or deliberate overdose when taken in the absence of benzodiazepines, sedatives, tranquilizers, antidepressants, or alcohol. Intravenous misuse of buprenorphine, usually in combination with benzodiazepines or other central nervous system (CNS) depressants, has been associated with significant respiratory depression and death.
It is possible to switch to SUBOXONE from methadone treatment, but because everyone’s situation is different, switching should first be discussed with your doctor.
It is important to be in mild-to-moderate withdrawal when you take your first dose of SUBOXONE. If you have high levels of another opioid in your system, SUBOXONE will compete with the other opioid molecules and knock them off the receptors. SUBOXONE then replaces those opioid molecules on the receptors, but because SUBOXONE has less opioid effects than full opioid agonists, you may go into withdrawal and feel sick. This is called precipitated withdrawal. If you are already in the first stages of withdrawal when you take your first dose, SUBOXONE will make you feel better, not worse. Once your doctor has assessed your withdrawal symptoms and decided that you are ready to start SUBOXONE, you will begin Induction .
The length of your SUBOXONE treatment depends on what your doctor, you, and, possibly, your counselor or therapist decide is best for your needs. Although short-term treatment may be an effective option for some, for others it may not allow enough time to address the psychological and behavioral aspects of their condition. The chance of relapsing can be higher with short-term treatment because patients have less time to learn the skills needed to maintain an opioid-free lifestyle.
In general, suppressing cravings with SUBOXONE (for as long as necessary), together with counseling, offers the best likelihood for treatment success.
Discontinuing SUBOXONE abruptly can cause withdrawal symptoms, so when you are ready, your doctor will gradually taper your SUBOXONE dose. You should be aware of signs of relapse or withdrawal symptoms. Discard any leftover pills to ensure that they aren’t used by anyone else.
Doctors need to be certified to prescribe SUBOXONE. Doctors who are already specialists in addiction medicine or who complete specific training can become certified to treat opioid dependence with SUBOXONE in their offices. Ask your doctor if he or she is certified. If not, your doctor may elect to become certified so that he or she can treat you, or opt to refer you to a colleague who is certified. You may also be able to find a doctor who can treat you with SUBOXONE by calling your local hospital or mental health center and asking whether they have any doctors certified to use SUBOXONE for treatment of opioid dependence. Certified physicians can also be found through the Find a Doctor section of this website.
Important directions about SUBOXONE use
Intravenous misuse of buprenorphine, usually in combination with benzodiazepines or other CNS depressants (including alcohol) has been associated with significant respiratory depression and death.
SUBOXONE combined with medications/drugs
It can be dangerous to mix SUBOXONE with drugs like benzodiazepines, alcohol, sleeping pills and other tranquilizers, certain antidepressants, or other opioid medications, especially when not under the care of a doctor or in doses different from those prescribed by your doctor. Mixing these drugs can lead to drowsiness, sedation, unconsciousness, and death, especially if injected. It is important to let your doctor know about all medications and substances you are taking. Your doctor can provide guidance if any of these medications are prescribed for the treatment of other medical conditions you may have.
Potential for dependence
SUBOXONE and SUBUTEX® CIII (buprenorphine HCl sublingual tablets) have potential for abuse and produce dependence of the opioid type with a milder withdrawal syndrome than that of full agonists.
Contact your doctor if
- You feel faint, dizzy, confused, or have any other unusual symptoms, or if your breathing becomes much slower than normal. These can be signs of taking too much SUBOXONE or of other serious problems.
- You experience an allergic reaction. Symptoms of a bad allergic reaction include difficulty breathing, hives, swelling of your face, asthma (wheezing), or shock (loss of blood pressure and consciousness)
- You suspect liver problems due to any of these symptoms:
- Your skin or the white part of your eyes turns yellow (jaundice)
- Your urine turns dark
- Your bowel movements (stools) turn light in color
- You don’t feel like eating much food for several days or longer
- You feel sick to your stomach (nauseated)
- You have lower-stomach pain
- Cytolytic hepatitis and hepatitis with jaundice have been observed in the addicted population receiving buprenorphine.
- Your doctor may do blood tests while you are taking SUBOXONE to ensure that your liver is okay.
- You’ve recently experienced a head injury (SUBOXONE can alter pupil size and cause changes in the level of consciousness that may interfere with patient evaluation)